Carvedilol vs Propranolol

Hi Everyone. I was diagnosed with Cirrhosis over three years ago. What a shock!!! Didn't even realise Iwas ill. Was informed that it was caused by alcohol. I immediately quit drinking and my health has been ok. Varices were 'barely visible', so the Doctors decided no treatment was required. Then in June of this year, an endoscopy revealed that the varices were now a grade 1/2, therefore recommended medication. I was prescribed Carvedilol and have put on weight very quickly all over. Plus am having terrible loose bowel movements, hair loss, getting out of breath etc etc. I have spoken to my GP who has written to St James in Leeds where I attend as an outpatient. They have suggested that the only other Beta Blocker I can try is Propranolol. This was always decided that would not be suitable for me, because it can cause extreme fatigue and I suffer from this anyway. Just wondered if any other Members are prescribed any of these drugs and suffer from any side effects. Thanks

9 Replies

  • How was your cirrhosis diagnosed?

  • Via a routine blood test

  • Hi Oscar21,

    I too have de compensated cirrhosis and was diagnosed with low grade varices about 12 months ago. These had not bled and although the clinician that conducted the gastroscopy during which they were discovered said he would recommend banding to help reduce the risk of a first bleeding. However when I subsequently saw the liver specialist I was advised that banding is not the current practice (in UK) for the prevention of first bleeds in esophagel varices.

    Further advice given to me was, the current treatment strategy for non bleeding esophagel varices is to prescribe the non selective beta blocker Carvedilol which research has shown is probably more effective than the alternative non selective beta blocker Propranolol and with far fewer adverse effects. However at an incorrect dosage Carvedilol does have a tendency to cause hypotension and for that reason it was normally started at 6.25 m.g. once or twice per day slowly increasing to a daily max of 40 m.g. depending on how well each individual reacts to the medication. The research that I was referred to seems to suggest that a dosage of Carvedilol at the low level 6.25 m.g. once or twice per day administered to people with cirrhosis is in many cases adequate to maintain ongoing good portal pressure with less risk of hypotension.

    Following my discussion with the liver specialist I was prescribed an initial starting dose of 6.25 m.g. of Carvedilol once per day and within a few days there was a marked reduction in both my blood pressure and pulse rate. I have always had a slow pulse rate and high ejection factor, probably a result of years of high intensity sports activity so I did become a bit worried by this further reduction of the pulse rate. However after consulation with the doctors and submitting to tests etc I was told nothing to worry about but in the light of the rapid effect of the medication (obviously doing what it was meant to) there was no need to increase the daily dose beyond the 6.25 m.g. I have continued to take that samelow dose of Carvedilol for almost one year and apart from a few dissy spells in the first 2 to 3 weeks there has not been any other noticeable side effects and certainly no noticeable increase in weight such as you have encountered. Meantime my blood pressure has remained well with normal parameters and my pulse rate slow and strong.

    That has been my experience with Carvedilol but I can not offer any comparison with Propranolol because that one I have never taken.

    There are horses for courses and while I have not found any problems with Carvedilol other than those minor issues mentioned above there will I am sure be other contributors that have encountered similar problems to what you have.

    Hope you can soon find the one that works for you


  • Thanks for your reply Findasolution.

  • I found my husband was falling asleep during the day, in an armchair. He has arthritis of the spine so that was damaging his back. When we changed to taking the entire dose of propranolol at night, instead of split half in the morning and half at night, he has been much more alert during the day. Hope that helps.

  • Thanks hippoHH for your reply

  • I was on a high dose of propranolol for years (perhaps 10). I had varices but they never needed banding and I think this was a direct result of the propranolol. I did suffer from fatigue but prop analog was never mentioned as a cause. I was always led to believe it was a symptom of the liver disease.

  • I've been on propranolol for 3 years and the only side effect is tiredness. I take 40mg twice a day

  • Thanks RodeoJoe and Acb007 for your replies

You may also like...